Hypoglycemia, often called low blood sugar, occurs when your blood sugar drops below normal levels. Even with strict diabetes management, low blood sugar can occur on occasion. While most instances are fairly mild, the condition can be worse or get worse if not treated promptly.
The typical treatment is to eat some glucose rich food, candy or drink, helping the blood sugar level rise.
- Pale Skin color
- Tingling Sensation Around the Mouth
- Clumsy or Jerking Movement
- Sudden Moodiness or Behavioral Swings
- Inattention or Confusion
- Difficulty speaking
Low blood sugar can have different symptoms if it occurs during sleep:
- Nightmare or Crying Out
- Damp pajamas or sheet from perspiration
- Feeling tired, confused or irritable upon waking up
If left untreated, low blood sugar can get significantly worse, causing clumsiness, confusion or fainting. Severe cases can progress to seizures, coma or death. So, be aware of your body’s symptoms and treat accordingly.
There are a variety of low blood sugar causes.
- Meals or Snacks that are skipped, delayed or too small
- Excessive Physical Activity
Even if appropriate meals and exercise regimes are followed, certain medications or medication combinations can cause hypoglycemia. For example, the following medications typically do not cause the condition, but when taken with insulin or other medications that increase insulin production, low blood sugar can occur:
- Acarbose (Precose)
- Metformin (Glucophage)
- Miglitol (Glyset)
- Pioglitazone (Actos)
- Rosiglitazone (Avandia)
In contrast, the following drugs or drug combinations are known to have low blood sugar as a side effect:
- chlorpropamide (Diabinese)
- glimepiride (Amaryl)
- glipizide (Glucotrol, Glucotrol XL)
- glyburide (DiaBeta, Glynase, Microns
- nateglinide (Starlix)
- repaglinide (Prandin)
- sitagliptin (Januvia)
- glipizide and metformin (Metaglip)
- glyburide and metformin (Glucovance)
- pioglitazone and glimepiride (Duetact)
- rosiglitazone and glimepiride (Avandaryl)
- sitagliptin and metformin (Janumet)
There are two main components to preventing the condition. The first is consulting with your health care team to determine the right diabetes management program for you, especially your physician and nutritionist. Consulting with your doctor is also important if you are taking any diabetes related medications. It is important to learn how the drugs work, how they can cause hypoglycemia and how to best take them to avoid this.
Second, strictly following your diabetes management program is critical. These include:
- Proper Diet
- Proper Exercise
- Monitoring Blood Glucose Levels
- Limiting or eliminating Alcohol
Despite all your best efforts, unfortunately low blood sugar may still occur. So, how do you treat it? For mild cases, the blood glucose level should be checked. If it is below 70 mg/dL, the easiest and quickest way to raise the level is to eat something with sugar in it:
- 3-4 glucose tablets
- Serving of glucose gel
- 4 ounces of fruit juice
- 8 ounces of milk
- 5-6 pieces of hard candy
- 4 ounces of regular soda (no diet soda!)
- Tablespoon of sugar or honey
Please note that small children will have smaller portions. Please see the individual treating physician for recommendations.
Within 15 minutes, recheck the blood sugar level. If still below 70mg/dL, then try another serving of the items listed above. Repeat if necessary, until the level returns to normal (i.e., above 70 mg/dL). If the next meal is over an hour away, a quick snack should be eaten.
Severe hypoglycemia cases are treated a little different. The problem may be that the person is passed out. It is helpful to educate family, friends and work (or school if applicable) on how to help. If possible, a glucagon injection should be given. Additionally, a call to 911 is always safer than sorry. Hopefully, this does not occur, but consult your physician about any other or different course of action they recommend.
National Institute of Health, Publication 09-3926, Hypoglycemia, October 2008 (Accessed December 2008).
American Diabetes Association, diabetes.org, Hypoglycemia (Accessed December 2008).